Oklahoma, 2013

Hail in Oklahoma, July 4, 2013

July 4, 2013 · NWS TSA · 9 events in 1 county or zone

Isolated thunderstorms developed over eastern Oklahoma during the late afternoon of the 4th. Several of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms developed over eastern Oklahoma during the late afternoon of the 4th. Several of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT THU JUL 4 2013

.DISCUSSION...
ISOLATED TO SCATTERED CONVECTION HAS DEVELOPED ACROSS PORTIONS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON. THIS
ACTIVITY WAS INITIATING ALONG AND EAST OF A TROF AXIS ASSOCIATED
WITH AN UPPER LEVEL LOW/VORT MAX POSITIONED ACROSS THE
NORTHEASTERN PART OF THE CWA. THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE INTO THE EVENING HOURS AND DECREASE WITH THE LOSS OF
DAYTIME HEATING.

THE UPPER LEVEL LOW IS EXPECTED TO SHIFT EASTWARD DURING THE DAY
FRIDAY...WITH SLIGHT CHANCES FOR THUNDERSTORMS POSSIBLE AGAIN
THROUGH THE AFTERNOON HOURS. BREEZY SOUTHERLY WINDS AND INCREASING
DEWPOINTS FRIDAY WILL HELP HIGH TEMPERATURES TO BE CLOSE TO OR A
DEGREE OR SO WARMER THAN TODAY.

UPPER LEVEL FLOW BECOMES MORE ZONAL OVER THE WEEKEND WITH HIGH
PRESSURE BUILDING BACK OVER THE SOUTHERN PLAINS. THIS WILL CREATE A
WARMING TREND IN TEMPS THROUGH THE WEEKEND AND INTO THE START OF
THE NEXT WORK WEEK WITH HIGHS NEAR TO SLIGHTLY ABOVE SEASONAL
NORMAL. HOT TEMPERATURES AND HIGHER HUMIDITY COULD PUSH HEAT
INDICES BACK UP TOWARD THE CENTURY MARK.

MODEL SOLUTIONS IN THE EXTENDED HAVE BECOME SOMEWHAT IN-LINE WITH
EACH OTHER FOR THE EXTEND FORECAST. A WAVE MOVING THROUGH SOUTHERN
CANADA AND THE NORTHERN HIGH PLAINS SHOULD PUSH A FRONTAL BOUNDARY
TOWARD THE REGION DURING THE LATTER PART OF NEXT WEEK. THIS WILL
BE THE NEXT BEST CHANCES FOR THUNDERSTORMS AND SLIGHTLY COOLER
TEMPERATURES ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  92  70  92 /  20  20  10  10
FSM   65  92  67  92 /  20  20  10  10
MLC   65  91  68  93 /  20  20  10  10
BVO   61  90  65  91 /  20  20  10  10
FYV   57  87  61  88 /  20  20  10  10
BYV   60  86  62  88 /  20  20  10  10
MKO   63  91  66  92 /  20  20  10  10
MIO   62  89  64  91 /  20  20  10  10
F10   65  91  67  92 /  20  20  10  10
HHW   65  92  68  93 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....20
Hazardous weather outlook, Jul 4, 3:56 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT THU JUL 4 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
456 PM CDT THU JUL 4 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS DUE TO THE INFLUENCE OF AN
UPPER LEVEL TROUGH ATOP THE REGION. STRONG GUSTY WINDS...SMALL HAIL
AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY ACROSS MAINLY
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. UPPER LEVEL RIDGING
WILL BEGIN TO BUILD INTO THE REGION FOR THE WEEKEND...BUT
INCREASING MOISTURE AHEAD OF A SLOW MOVING COLD FRONT DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK WILL LEAD TO ANOTHER INCREASE IN
THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 4, 1:32 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT THU JUL 4 2013

OKZ073>075-042000-
HASKELL OK-LATIMER OK-PITTSBURG OK-
232 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN HASKELL...NORTHEASTERN PITTSBURG AND NORTHWESTERN
     LATIMER

AT 232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
FEATHERSTON...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LEWISVILLE...KINTA...FEATHERSTON...
QUINTON AND ROBBERS CAVE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3518 9516 3492 9523 3500 9553 3523 9550
TIME...MOT...LOC 1932Z 281DEG 5KT 3508 9544
Special weather statement, Jul 4, 2:19 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT THU JUL 4 2013

OKZ075-042045-
LATIMER OK-
319 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     LATIMER

AT 319 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PANOLA...
MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WILBURTON...DAMON...PANOLA AND ROBBERS CAVE
STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3473 9519 3502 9551 3504 9523 3489 9500
      3485 9505 3485 9506 3484 9506
TIME...MOT...LOC 2019Z 314DEG 4KT 3491 9523
Special weather statement, Jul 4, 2:31 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
331 PM CDT THU JUL 4 2013

OKZ066-071-042100-
MCINTOSH OK-OKMULGEE OK-
331 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

AT 331 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF PIERCE...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...RAIFORD...VIVIAN...STIDHAM...
PIERCE...HITCHITA AND LAKE EUFAULA STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3534 9554 3519 9578 3536 9595 3555 9577
TIME...MOT...LOC 2031Z 331DEG 3KT 3540 9581
Special weather statement, Jul 4, 4:54 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
554 PM CDT THU JUL 4 2013

OKZ060-061-067-042330-
ROGERS OK-TULSA OK-WAGONER OK-
554 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN ROGERS...EASTERN TULSA AND NORTHWESTERN WAGONER

AT 555 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...TULSA...CATOOSA AND BROKEN ARROW.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3608 9559 3602 9577 3615 9593 3624 9579
TIME...MOT...LOC 2255Z 317DEG 8KT 3615 9581

The radar

The Tulsa radar (KINX), 26 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Tulsa

When
July 4, 5:12 PM CST
Where
Tulsa County, 1.35 mi WSW of Garnett
Measured
0.88 in hail
Reported by
Public
Coordinates
36.161, -95.851

Hail, Tulsa

When
July 4, 5:18 PM CST
Where
Tulsa County, 1.65 mi NE of Alsuma
Measured
1 in hail
Reported by
Public
Coordinates
36.118, -95.851

Hail, Tulsa

When
July 4, 5:20 PM CST
Where
Tulsa County, 2.14 mi ESE of Dawson
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.157, -95.865

Hail, Tulsa

When
July 4, 5:20 PM CST
Where
Tulsa County, 1.1 mi WNW of Tulsa Young Arpt
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.133, -95.839

Hail, Tulsa

When
July 4, 5:25 PM CST
Where
Tulsa County, 2.31 mi SW of Garnett
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.150, -95.863

Hail, Tulsa

When
July 4, 5:26 PM CST
Where
Tulsa County, 1.79 mi ESE of Dawson
Measured
1 in hail
Reported by
Public
Coordinates
36.164, -95.869

Hail, Tulsa

When
July 4, 5:30 PM CST
Where
Tulsa County, 1.88 mi WNW of Tulsa Young Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.141, -95.851

Hail, Tulsa

When
July 4, 5:30 PM CST
Where
Tulsa County, 1.94 mi SSW of Tulsa Young Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.104, -95.833

Hail, Tulsa

When
July 4, 5:30 PM CST
Where
Tulsa County, 1.72 mi SSE of (Tul)tulsa Intl Arpt
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.177, -95.869

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468151, 468152, 468153, 468154, 468155, 468156, 468157, 468158, 468159.